NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 25, 2017
Pain at IV site
During a recent trip to the ER I had an IV inserted into my hand. What would have caused body twisting pain when the RN injected meds in the IV? This happened also when the CT tech injected me prior to xray. I have had IV`s before and never had this problem.
That is a bit unusual. Severe pain during an IV injection may have to do with the IV cannula, or with the medication that was injected.
Certain medications can cause pain on injection. An example is the common anesthetic agent called propofol (Diprivan). This drug causes pain that may be quite severe though transient (just a few seconds). There are other drugs that have similar irritant properties..one that comes to mind is Valium (diazepam).
The other possibility is that the cannula is somehow misplaced. The tip of the cannula may be wholly or partially in the tissues. If this is the case it is usually possible to detect the misplacement because the tissues will swell as more intravenous fluid is given.
Hopefully you did not have any permanent adverse effects from the IV cannula.
Please refer to another answer I have given recently on the issue of complications of IV cannulas listed below.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University